Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 6, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 18, 2005, 6:22 PM CDT for Nelson County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2005, 6:22 PM CDT (23:22 UTC)
- Expired
- Apr 18, 2005, 7:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Nelson County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 67 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -742 J/kg
- Mixed-layer LCL
- 2370 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 182322 SVRFGF NDC063-190015- /O.NEW.KFGF.SV.W.0006.050418T2322Z-050419T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 622 PM CDT MON APR 18 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN NELSON COUNTY IN NORTHEAST NORTH DAKOTA * UNTIL 715 PM CDT. * AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR MCVILLE...OR ABOUT 42 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MCVILLE AND KLOTEN AT 630 PM... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4769 9837 4768 9808 4783 9789 4798 9800 $$ DTR
1 follow-up statement
000 WWUS53 KFGF 182349 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 648 PM CDT MON APR 18 2005 NDC063-190015- /O.CON.KFGF.SV.W.0006.000000T0000Z-050419T0015Z/ NELSON ND- 648 PM CDT MON APR 18 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 PM CDT FOR SOUTHEASTERN NELSON COUNTY... AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR MCVILLE...OR ABOUT 42 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 20 MPH. DIME SIZE HAIL WAS REPORTED BY SPOTTERS 2 MILES SOUTH OF MCVILLE AT 630 PM. RADAR DOES INDICATE THE STORM OVER MCVILLE HAS INTENSIFIED SINCE THEN...SO HAIL UP TO ONE INCH WILL BE LIKELY. THE SEVERE THUNDERSTORM WILL BE NEAR... MCVILLE AND KLOTEN THROUGH 700 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4769 9837 4768 9808 4783 9789 4798 9800 $$ DTR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:00 PM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 18, 3:00 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 300 PM CDT MON APR 18 2005 .SHORT TERM...MAIN FORECAST CHALLENGES ARE TEMPERATURES AND PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS..LOW PRESSURE IS CENTERED BETWEEN BIS AND MBG WITH A FRONTAL BOUNDARY EXTENDING NORTHWARD TO JMS TO GFK TO JUST E OF YWG. WHEN COMPARING MODELS...MODELS REMAIN IN PRETTY GOOD AGREEMENT...WITH ETA HANDLING TEMPS BETTER...BUT PREFERRED THE GFS TIMING...SO ENDED UP USING A COMPROMISE FOR FORECAST. LATEST HOURLY MESOANALYSIS INDICATE THAT THE CAP IS ERODING THE MOST IN WC MN AND HAVE JUST STARTED TO SEE CU DEVELOPMENT IN THIS AREA AS WELL. IN ADDITION...BEST SURFACE MOISTURE FLUX CONVERGENCE...LOW LEVEL WIND SHEAR...AND TEMPERATURE DIFFERENTIAL CAN BE FOUND IN NE ND...ALONG AND NW OF THE FRONTAL ZONE NEAR DVL. THEREFORE...KEPT POTENTIAL CONVECTIVE INITIATION TIME AROUND 21Z THIS AFTERNOON. FRONTAL BOUNDARY CONTINUES ITS SLOW PROGRESSION THROUGH THE AREA TONIGHT AND TUE...PROVIDING THE FOCUS FOR CONTINUED THUNDERSTORM DEVELOPMENT...SO KEPT THUNDER IN THE FORECAST UNTIL TUE EVENING. THEN...KEPT ISOLATED SHOWERS FOR THE S HALF OF THE AREA THROUGH THE NIGHT AS THE REMAINDER OF THE SURGE OF COLD AIR ADVECTION AHEAD OF THE SURFACE HIGH PRESSURE SYSTEM PUSHES THROUGH. FOR WED AND THU...SURFACE HIGH PRESSURE DOMINATES...SO KEPT FORECAST DRY...WITH TEMPERATURES FALLING BACK TO NORMAL FOR THIS TIME OF YEAR...HIGHS IN THE UPPER 50S AND LOWS IN THE LOW TO MID 30S. LONG TERM (FRI-MON)...LONG RANGE MODELS IN GOOD AGREEMENT THROUGH SAT...THEN DIVERGE FOR SUN-MON. THE AGREEMENT COMES WITH UPPER LEVEL RIDGE OVER AREA...DISAGREEMENT COMES WITH SHORTWAVE DROPPING S FROM CANADA SUN-MON. 06Z GFS LOCATES THIS FEATURE WELL NE OF REGION... WITH 12Z GFS LOCATING IT ACROSS N MN. THIS HAS HUGE EFFECTS ON PRECIP AND TEMPS. WITH RIDGE IN PLACE...AND DIFFERENCES AMONG MODELS...WILL STICK WITH CONTINUITY OF KEEPING THE SHORTWAVE NE OF REGION. THIS MEANS DRY WEATHER WITH TEMPERATURES AROUND NORMAL VALUES. && .AVIATION...COLD FRONT TO DROP S OVERNIGHT. AHEAD OF THIS FEATURE SCATTERED THUNDERSTORMS WILL BE POSSIBLE. AS THIS FEATURE PASSES... WINDS WILL SHIFT FROM SOUTHERLY TO NORTHERLY AND THUNDERSTORM CHANCES WILL INCREASE. VFR/MVFR CIGS ARE EXPECTED FOR A SHORT DURATION BEHIND THE FRONT FOR THE MORNING HOURS. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/NG
Hazardous weather outlook, Apr 18, 5:54 AM CDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 554 AM CDT MON APR 18 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181354- BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN- EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN- EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND- HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND- NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND- PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN- SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND- TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN- WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN- INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE... FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON 554 AM CDT MON APR 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION THIS EVENING AND THEN CONTINUE OVERNIGHT. INSTABILITY PARAMETERS AHEAD OF EASTWARD ADVANCING TROUGH OF LOW PRESSURE ARE MARGINAL TO PROMOTE WIDESPREAD SEVERE WEATHER HOWEVER AN ISOLATED SEVERE STORM CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LINGERING ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA TUESDAY NONE OF THE STORMS ARE EXPECTED TO BE SEVERE. THE REMAINDER OF THE PERIOD LOOK QUIET. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BERG
In the hours before
Local storm report, Apr 18, 5:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
556 PM CDT MON APR 18 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 3 NW FOREST RIVER 48.25N 97.52W
04/18/2005 0.88 INCH WALSH ND TRAINED SPOTTER
&&
DRIDDLEThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:13 AM CDT | Severe Thunderstorm Warning | FGF | Towner | 47 min |
| Apr 18, 1:45 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey | 45 min |
| Apr 18, 2:42 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier | 48 min |
| Apr 18, 5:17 PM CDT | Severe Thunderstorm Warning | FGF | Walsh | 46 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.